PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of tawLink to Publisher's site
 
Ther Adv Drug Saf. 2016 June; 7(3): 120–121.
Published online 2016 March 7. doi:  10.1177/2042098616638076
PMCID: PMC4892404

Profound hyperkalemia associated with thromboprophylactic enoxaparin

Introduction

Hospitalized patients often require thromboprophylaxis to prevent venous thromboembolism. While multiple therapeutic options exist, low molecular weight heparins (LMWHs) are favored for their advantageous pharmacokinetic profile and limited adverse effects [Torres et al. 2010]. Enoxaparin, an LMWH, has been infrequently associated with mild hyperkalemia [Torres et al. 2010; Bengalorkar et al. 2011]. A case of profound hyperkalemia associated with prophylactic enoxaparin is reported.

Case

A 74-year-old male with mental retardation, right-sided above-the-knee amputation, burn injury covering 27% of his body surface area (5 months prior to admission), ileostomy, and a percutaneous endoscopic gastrostomy (PEG) tube was admitted to the intensive care unit for presumed sepsis. After an appropriate treatment course with antibiotics, the patient stabilized and was transferred to a general medicine floor. At that time, his labs were within normal limits with a potassium level of 4.6 mEq/l. His medications at that time included ertapenem 1gm daily, metoprolol succinate 200 mg daily, lactulose 20 gm daily, protonix 40 mg daily, heparin 5000 units three times daily, Ensure, 1 can three times daily (28.5 mEq potassium per day), and Jevity, 1.2 l can three times daily (33.8 mEq potassium per day). On hospital day 42, the patient was changed from heparin to enoxaparin 40 mg daily to reduce the quantity of daily injections for thromboprophylaxis. His potassium gradually rose over the next 7 days from 4.6 mEq/l to 6.4 mEq/l. Despite a 43.2 mEq/day reduction in his nutritional potassium load through reduced use of enteral nutrition and an increase in lactulose to 20 mg twice daily, his potassium remained elevated at 5.8 mEq/l (hospital day 54). Enoxaparin was stopped and his potassium fell to 4.6 mEq/l within the next 2 days (hospital day 56). After restarting thromboprophylactic enoxaparin on hospital day 56, his potassium steadily rose, reaching a maximum of 7.0 mEq/l on hospital day 64, and enoxaparin was permanently discontinued. Within 48 hours of stopping enoxaparin, his potassium stabilized at 4.7 mEq/l and remained below 5.0 mEq/l for the remainder of his admission. There were no electrocardiographic changes observed during the patient’s hospital course.

Discussion

The causality of enoxaparin in the patient’s hyperkalemia is supported by chronology and reappearance on readministration. The persistent hyperkalemia, despite the use of lactulose and substantial reduction in dietary potassium, also supports identifying enoxaparin as the culprit. Based on the Naranjo probability scale, the causality of enoxaparin was evaluated as probable (with a score of 6) [Naranjo et al. 1981]. Although metoprolol could have been contributory, the dose remained consistent throughout his hospital course and is therefore unlikely to have caused the hyperkalemia.

Similar degrees of hyperkalemia with thromboprophylatic enoxaparin have previously been identified in case reports [Danguy et al. 2012]. The time course for the presentation was similar to our patient, occurring between 4 and 7 days after starting enoxaparin. However, in all of the cases, the patients had ongoing medical illnesses known to impact potassium homeostasis. The reappearance of profound hyperkalemia after restarting enoxaparin, and persistent hyperkalemia despite a reduced nutritional intake of potassium in our patient suggests his complicated medical history was not the underlying cause of the observed effect.

Although the exact mechanism is unknown, a reduction in aldosterone activity through angiotensin II-receptor blockade has been proposed [Torres et al. 2010; Bengalorkar et al. 2011; Oster et al. 1995]. In addition, heparin and related LMWHs may induce an enzymatic adrenal inhibition of aldosterone production that is reversible upon discontinuation of the offending agent [Torres et al. 2010; Bengalorkar et al. 2011; Oster et al. 1995]. While the suppression of aldosterone is expected within the first few days of therapy, the effects are variable and require diligent monitoring and corrective action is necessary [Torres et al. 2010; Bengalorkar et al. 2011; Oster et al. 1995]. Upon identification of hyperkalemia, discontinuation of enoxaparin appears to reverse the effects. The use of other agents, such as direct thrombi inhibitors or factor Xa inhibitors should be considered [Torres et al. 2010; Bengalorkar et al. 2011; Oster et al. 1995; Kahn et al. 2012].

Conclusion

Enoxaparin was the probable cause for profound hyperkalemia in our patient. Further investigations are needed to determine the underlying mechanisms involved and predisposing patient factors. Clinicians should consider regular monitor of serum potassium in patients receiving thromboprophylactic enoxaparin.

Footnotes

Funding: The author(s) received no financial support for the research, authorship, and/or publication of this article.

Conflict of interest statement: The author(s) declared no potential conflicts of interest with respect to the research, authorship, and/or publication of this article.

References

  • Bengalorkar G., Sarala N., Venkatrathnamma P., Kumar T. (2011) Effect of heparin and low-molecular weight heparin on serum potassium and sodium levels. J Pharmacol Pharmacother 2: 266–9. [PMC free article] [PubMed]
  • Danguy C., Biston P., Carlier E., Defrance P., Piagnerelli M. (2012) Severe hyperkalemia in critically ill patients treated with prophylactic doses of enoxaparin. Intensive Care Med 38: 1904–5. [PubMed]
  • Kahn S., Lim W., Dunn A., Cushman M., Dentali F., Akl E., et al. (2012) Prevention of VTE in nonsurgical patients: antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians evidence-based clinical practice guidelines. Chest 141: 195S–226S. [PubMed]
  • Naranjo C., Busto U., Sellers E., Sandor P., Ruiz I., Roberts E., et al. (1981) A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 30: 239–245. [PubMed]
  • Oster J., Singer I., Fishman L. (1995) Heparin-induced aldosterone suppression and hyperkalemia. Am J Med 98: 575–86. [PubMed]
  • Torres O., Hernandez N., Francia E., Barcelo M., Mateo J., Ruiz D. (2010) Effect of prophylactic treatment with low-molecular-weight heparin bemiparin sodium on serum potassium levels: a prospective observational study. Drugs Aging 27: 399–406. [PubMed]

Articles from Therapeutic Advances in Drug Safety are provided here courtesy of SAGE Publications